Hail, Tazewell
- When
- May 12, 8:49 PM CST to 8:50 PM CST
- Where
- Tazewell County, Morton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -89.450
Low pressure tracking from the Oklahoma panhandle northeastward into Wisconsin brought a warm front northward into central Illinois on May 12th. Scattered thunderstorms developed along the advancing boundary, with one cell producing hail in Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking from the Oklahoma panhandle northeastward into Wisconsin brought a warm front northward into central Illinois on May 12th. Scattered thunderstorms developed along the advancing boundary, with one cell producing hail in Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 8:03 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 903 PM CDT WED MAY 12 2010 .DISCUSSION... ISSUED 903 PM CDT WED MAY 12 2010 WILL NEED TO MAKE SOME ADJUSTMENTS TO OVERNIGHT TEMPS AS CURRENT TEMPS ALREADY AT FORECASTED LOWS FOR TONIGHT. WILL ALSO LOOK AT RADAR TRENDS AND MAKE ADJUSTMENTS IF NECESSARY WITH TIMING AND LOCATIONS OF POPS OVERNIGHT. WARM FRONT APPEARS TO BE LIFTING NORTHWARD AND LOOKS TO BE NORTH OF I-72. CONVECTION HAS DEVELOPED NW OF THE IL RIVER AND IS MOVING NORTHEAST AT THE MOMENT. UPDATE WILL BE OUT SHORTLY. AUTEN && .AVIATION... ISSUED 646 PM CDT WED MAY 12 2010 COMPLEX WEATHER SITUATION FOR THIS TONIGHT AND TOMORROW. CONVECTION IS ONGOING OUT WEST...BUT BASED ON MOVEMENT AM NOT THINKING IT WILL GET TO TAF SITES THIS EVENING. HOWEVER...WARM FRONT IS LIFTING NORTHWARD AND THAT COULD PRODUCE SCATTERED THUNDERSTORMS...SO WILL BE GOING WITH VCTS FOR ALL TAF SITES FOR ABOUT 3 HRS THIS EVENING. THEN A BREAK IN THE PCPN UNTIL MORNING AS THE COLD FRONT GETS CLOSER TO THE SITES. AFTER FIRST WAVE OF THUNDERSTORMS IN MORNING...MODELS INDICATE ANOTHER ROUND POSSIBLE LATE AFTERNOON. SO HAVE ANOTHER VCTS WITH A TEMPO GROUP UP THROUGH END OF THE TAF PERIOD. CIGS WILL BE MVFR FOR MOST OF THE PERIOD...EXCEPT FOR THE BREAK IN THE LATE MORNING. WINDS WILL BE SOUTHEASTERLY TONIGHT AND THEN BECOME SOUTHERLY TOWARD MORNING...FOLLOWED BY SOUTHWESTERLY FOR THE LATE MORNING INTO THE AFTERNOON. GUSTY WINDS CAN BE EXPECTED TOMORROW AFTERNOON AS THE FRONT MOVES INTO THE AREA. DO NOT EXPECT FROPA UNTIL AFTER END OF TAF PERIOD. AUTEN && .PREV DISCUSSION... ISSUED 240 PM CDT WED MAY 12 2010 FORECAST ISSUE TODAY IS THE PROBLEMS CAUSED BY THE EAST-WEST FRONTAL ZONE OVER CENTRAL MO-SOUTH IL. MAJOR OVERRUNNING INTO THE REGION THROUGH DAY THURSDAY TO TRIGGER HEAVY RAIN EVENT. SECOND PCPN CHANCE...THOUGH WEAKER...ON MONDAY. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. MOISTURE CHANNEL SATELLITE IMAGERY WITH SUPPORT OF MORNING UPPER AIR ANALYSIS SHOWS UPPER CIRCULATION IN NORTHEAST CORNER OF UT. MAIN UPPER TROF EXTENDED SOUTH FROM THE CIRCULATION...WITH PLUME OF DEEPER MOISTURE SEEN PUMPING NORTHEASTWARD FROM TX TO IK AND TOWARD MO TO IA. COMPOSITE RADAR DATA AND SURFACE MSAS ANALYSIS SHOWS SURFACE BOUNDARY EAST- WEST OVER MO TO IL FROM NEAR MKC TO STL TO SOUTHERN IL. BOUNDARY APPEARS TO HAVE BEEN REINTENSIFIED DURING THE DAY FROM CONVECTIVE COMPLEXES THAT MOVES EAST NORTH OF THE BOUNDARY DURING THE MORNING AND EARLY AFTERNOON. RESULT IS A SIGNIFICANT SURFACE TEMPERATURE GRADIENT ACROSS THE FRONT OVER SOUTHERN IL. ALOFT THOUGH...MORNING UPPER AIR SHOWED THE 850MB FRONT EAST-WEST...BUT FARTHER TO THE NORTH...FROM SOUTHERN IA INTO NORTH CENTRAL IL. THE MOISTURE SURGE SEEN IN THE MOISTURE CHANNEL DATA SUGGESTS VERY STRONG LIFT/OVERRUNNING...THAT IS FOCUSING OVER THE SURFACE FRONT IN MO REACHING TO THE 850MB FRONT IN IA. 850MB DATA INDICATES A VERY DEEP MOISTURE AXIS FROM OK TO NORTHERN MO INTO CENTRAL IL. THIS IS TRIGGERING THE CONVECTION THAT HAD BEEN DEVELOPING EAST- WEST OVER SOUTH CENTRAL IA TO NORTHERN IL THROUGH MID AFTERNOON. THE WARM SECTOR THROUGH THE DAY WAS CAPPED...AS SEEN IN THE SPC MESOANALYSIS. EXPECT AS THE UPPER TROUGH IN WEST PLAINS SWINGS TO THE EAST THIS EVENING...CONVECTION WILL FIRE ON THE FRONT...AS HAS STARTED IN KS LATE THIS AFTERNOON. CAP TO WEAKEN WITH EASTWARD MOVEMENT OF THE FRONT...AND THE OVERRUNNING TO INCREASE WITH LOW LEVEL JET AHEAD OF FRONT OVERNIGHT. SEE OVERRUNNING CONVECTION FIRING IN IA AND MO AND MOVING INTO CENTRAL IL OVERNIGHT WITH THE MAIN THREAT BEING THE HEAVY RAIN. MAIN SEVERE THREAT WILL BE HAIL FROM THE STRONGEST STORMS...AS EXPECT THEY WILL BE ELEVATED DURING THE NIGHTTIME. AS APPROACH OF THE COLD FRONT OCCURS OVERNIGHT...WARM FRONT TO MOVE NORTH. MOVEMENT OF THE COLD FRONT A LITTLE SLOWER IN TODAYS MODELS AND SO A LITTLE BETTER CHANCE OF REDEVELOPMENT OF CONVECTION ALONG AND AHEAD OF THE BOUNDARY ON THURSDAY. EXPECT CHANCE OF SEVERE ALONG AND AHEAD OF THE FRONT...WITH HAIL AND WIND BEST THREAT DURING THE DAY ON THURSDAY. AMOUNT OF HEATING WILL BE CRITICAL. LONG TERM...SATURDAY THROUGH WEDNESDAY. AFTER THE SHORT TERM SYSTEM MOVES OUT...BRIEF HIGH PRESSURE. NEXT SHORTWAVE AFFECT THE REGION ON SUNDAY TO MONDAY. MADE SIGNIFICANT CHANGES TO PREVIOUS FORECAST WITH THE NEW CONSISTANCY OF THE EUR MODEL. ADDED THE MOST SIGNIFICANT POPS ON MONDAY AS A SURFACE WAVE CROSSES THE AREA DURING THAT TIME FRAME. GOETSCH && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ILZ027>031- 036>038-040>042-047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT WED MAY 12 2010 ILZ027>031-036>038-040>042-047>051-131200- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 321 PM CDT WED MAY 12 2010 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. HEAVY RAINFALL OF 1 TO 2 INCHES IS LIKELY TONIGHT NORTHWEST OF I-55....OVER AREAS THAT HAVE ALREADY SEEN 1 TO 2 INCHES OF RAIN THIS PAST MONDAY NIGHT. IN ADDITION TO THE FLOODING THREAT AND FREQUENT LIGHTNING...THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS FROM LEWISTOWN AND JACKSONVILLE WEST WHERE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT ROUND OF SEVERE THUNDERSTORMS IS EXPECTED FROM MIDDAY THURSDAY INTO THURSDAY EVENING AS A COLD FRONT MOVES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FROM THESE STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER SUNSET TONIGHT. ILZ062-063-066>068-071>073-131200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 321 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. A FEW STORMS COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...HEAVY RAINS AND FREQUENT LIGHTNING AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE MOST FAVORED TIME FOR SEVERE STORMS WILL BE AFTER 3 PM AND CONTINUE INTO THURSDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY IN SOUTHEAST ILLINOIS AND LATER SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. ILZ043>046-052>057-061-131200- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE- PIATT-SHELBY-VERMILION- 321 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THIS AFTERNOON AND EVENING AND BECOME MORE WIDESPREAD BY OVERNIGHT. A FEW STORMS COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS... HEAVY RAINS AND FREQUENT LIGHTNING AFTER 10 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT WILL BE MOVING THROUGH ILLINOIS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9 PM. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALONG WITH STRONG WINDS AND HEAVY RAINFALL. THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATER SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. KH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
942 PM CDT WED MAY 12 2010
ILZ028>030-130330-
MARSHALL-PEORIA-STARK-
942 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR MARSHALL...NORTHEASTERN PEORIA AND
SOUTHEASTERN STARK COUNTIES UNTIL 1030 PM CDT...
AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNLAP...OR 9 MILES NORTHWEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...
SPARLAND...
LACON...
HENRY...
OTHER LOCATIONS AFFECTED INCLUDE...LAWN RIDGE...HOPEWELL AND LAKE
WILDWOOD.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4115 8932 4111 8933 4111 8917 4110 8917
4078 8974 4090 8986 4115 8950 4115 8933
TIME...MOT...LOC 0242Z 229DEG 31KT 4088 8966
GEELHARTThe Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227248.